MAUDE Adverse Event Report: PENUMBRA, INC. POD COIL; HCG, KRD

PENUMBRA, INC. POD COIL; HCG, KRD
Catalog Number RBYPOD6
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/22/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using pod coils, pod packing coils (packing coil), a guiding catheter, a non-penumbra catheter, and a non-penumbra microcatheter.It should be noted that the patient¿s anatomy was mildly tortuous and mildly calcified.During the procedure, while inserting the first pod coil into the microcatheter, the physician experienced resistance while advancing the pod coil at the mid-shaft of the microcatheter and was unable to advance the coil further.After advancing and retracting the pod coil within the microcatheter several times, the physician observed under fluoroscopy that the pod coil had unintentionally detached within the microcatheter.Therefore, the microcatheter containing the detached pod coil was removed from the patient, and the pod coil was flushed out of the microcatheter.The procedure was completed using pod coils, packing coils and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned pod coil confirmed that the embolization coil was unintentionally detached.Evaluation revealed that the distal tip of the pull wire was advanced distal to the distal detachment tip of the pusher assembly.If the pod coil is manipulated against resistance during use, the pull wire may advance distal to the pusher assembly distal detachment tip and cause the embolization coil to detach.The reported mildly tortuous and mildly calcified anatomy may have contributed to the resistance experienced during procedure.Further evaluation revealed kinks on the pusher assembly and offset coil winds on the embolization coil.This damage is incidental to the complaint.The kink may have occurred during packaging of the device for return to penumbra.The offset coil winds may have occurred during manipulation of the pod coil against resistance.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21463154
Report Number3005168196-2025-00061
Device Sequence Number9182041
Product Code HCG
UDI-Device Identifier00814548019611
UDI-Public00814548019611
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBYPOD6
Device Lot NumberF00009255
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/05/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2025
Supplement Date Received by Manufacturer02/28/2025
Initial Report FDA Received Date02/25/2025
Supplement Report FDA Received Date03/10/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown